Indiana, 2009

Flash Flood and Flooding in Indiana, February 11 to 26, 2009

February 11 to 26, 2009 · NWS IND · 50 events in 22 counties and zones

Despite significant snowfall during the first week of month, followed by warm temperatures that melted all the snow cover, flooding was not a problem until the 11th. Rain of 1/2 to 3 1/2 inches fell in east central Illinois and much of Indiana on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Despite significant snowfall during the first week of month, followed by warm temperatures that melted all the snow cover, flooding was not a problem until the 11th. Rain of 1/2 to 3 1/2 inches fell in east central Illinois and much of Indiana on this day. The rain caused the most extensive flooding seen since June 2008. Because snow cover had previously melted and ground previously greatly thawed, significant flooding only occurred in portions of west central Indiana. Significant flooding lasted less than a day in most areas. River flooding lasted from a few days to two weeks. Uneventful and generally dry weather prevailed after this episode through the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 10, 11:57 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 10, 11:57 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 PM EST TUE FEB 10 2009

.AVIATION...DISCUSSION FOR 110600Z TAF ISSUANCE. MAIN AREA OF LIFT
ASSOCIATED WITH SRN PLAINS SYS CURRENTLY PROGRESSING NEWD ACRS SRN
MO. QUITE OF BIT OF CONVECTIVE ACTVTY WITH THIS FEATURE. MODEL DATA
BRING THE BULK OF THE LIFT ACRS THE TERMINALS IN THE 110800Z-111300Z
TIME FRAME. 110000Z UA INDICATE A BROAD AREA OF ELEVATED INSTABILITY
AHEAD OF THIS FEATURE. CONSIDERING THE PROBABLE STRENGTH OF THE LIFT
ALONG THE NOSE OF A 60-70KT LLJ...XPCTG EMBEDDED CONVECTION WITHIN
THE PCPN AREA ARND THE TIME OF MAX LIFT. PCPN SHOULD DIMINISH AFT
SUNRISE AS LIFT MOVES OFF TO THE NE. AT THIS PT...APPEARS REMNANTS
OF SRN PLAINS SQ LN WL BE PUSHING ACRS THE LOCAL AREA ROUGHLY ARND
MIDDAY ON WED...BUT SHOULD BE IN WEAKENED STATE AS
CONVERGENCE/LIFT/SFC INSTABILITY ALONG SFC BOUNDARY NOT TOO
IMPRESSIVE BASED ON MODEL DATA. XPCTG MAINLY MVFR CONDS XPCTD WITHIN
PCPN AREAS WITH SOME IFR IN THE HEAVIER CORES.

WND PROGS SUGGEST SOME SFC WND GUSTS 20-25KT FM 150-170 HEADINGS
PROBABLE TOWARDS 111200Z. MODEL SOUNDINGS SUGGEST INVERSION TOP NR
030 OVERNIGHT/WED MORN...SO WS PROBABLE AFT ABOUT 110900Z NR THIS
LVL AS LLJ INTERACTS WITH INVERSION. POTENTIAL EXISTS FOR SFC WND
GUSTS IN THE MID 40KT RANGE FM 210-230 HEADINGS AFT 111800Z...
ESPECIALLY IF CLD COVER BREAKS UP.

&&

.DISCUSSION...

...DAMAGING WINDS TOMORROW...

FORECAST FOCUS IS ON STRAIGHT LINE WINDS/QPF/SVR POTENTIAL FOR
TOMORROW.

TONIGHT...RAIN WILL CREEP UP FROM THE SOUTH AND OVERSPREAD THE FA.
LL JET APPROACHES SRN INDIANA BY 6Z AND IS INTO SRN HALF OF THE
STATE BY 12Z. CATEGORICAL POPS AFTER 6Z. INCREASING CHANCES FOR
THUNDER WITH ARRIVAL OF LLJ. USED MAV GUIDANCE NUMBERS AS THEY WERE
SIMILAR TO WET BULB TEMPS.

WED...RAIN WILL BE ONGOING AT THE START OF THE PD. SFC LOW SHUD MV NE
THRU CENTRAL IL AND NW INDIANA TO LOWER MI. GFS HAS SQUALL LINE
ARRIVING IN THE WEST FA BY 15Z AND THROUGH THE FA BY 18Z WHILE THE
NAM IS A FEW HOURS SLOWER. AT THIS POINT WOULD FAVOR THE FASTER
TIMING OF THE GFS AS THE MODELS ARE MORE LIKELY TO LAG IN THIS TYPE
OF SCENARIO. LL JET OF 70+KTS SHUD BRING IN PLENTY OF MOISTURE.
DYNAMICS AND SHEAR WITH THIS SYSTEM ARE SIGNIFICANT. INSTABILITY
HOWEVER IS NOT. MODELS STILL SHOWING SOME WEAK INSTABILITY. MODELS
ARE SHOWING A DRY SLOT COMING THRU WITH SLIGHT DIFFERENCES ON
TIMING. WHETHER THIS WILL ALLOW SOME MORE SUNSHINE TO INCREASE THE
INSTABILITY IS HIGHLY DEPENDENT ON TIMING. SVR SCENARIO LOOKS
SIMILAR TO PAST SEVERAL RUNS WITH DAMAGING WINDS THE MAIN THREAT.

SPEAKING OF DAMAGING WINDS...WL BE ISSUING HIGH WIND WARNING WITH
THIS PACKAGE. LOW PRESSURE SYSTEM CURRENTLY PROGGED TO BE
STRENGTHENING AT 1 MB/HR DURING THE DAY TOMORROW. BUFKIT SHOWING AVG
BNDY LAYER WINDS UP TO 60 KTS IN THE AFTERNOON/EVENING. THESE COULD
MIX DOWN WITH SHOWERS AHEAD OF THE FNT AND DEFINITELY WITH THE
SINKING MOTION AND STRONG PRESSURE RISES BEHIND THE FNT. GUSTS TO
40+KTS SHOWING UP AS EARLY AS 15Z IN THE SW AND INCREASING TO THE
50S IN THE AFTERNOON/EVENING AND NOT DROPPING BACK BELOW 40 UNTIL
AFTER 6Z SO WL TIME THE WARNING THAT WAY.

NOW ON TO RAINFALL...MAX QPFS FOR THE EVENT STILL APPEAR TO BE TO
OUR NW WITH ONE TO ONE AND HALF INCHES IN OUR FAR NW AND UP TO
AROUND AN INCH ACRS THE REST OF THE AREA. WL KEEP HEAVY RAIN WORDING
IN OUR FAR NW BUT JUST LEAVE REGULAR THUNDER WORDING ELSEWHERE. FOR
TEMPS ON WED USED A BLEND IN THE UPR 50S N TO LOW 60S S.

WED NT...KEPT POPS IN THE NE AS SYSTEM MOVES OUT. LOOKS WARM ENUF
FOR RAIN THRU 6Z AND CHANGE OVER TO SNOW SHOWERS AFTER. DON/T EXPECT
MUCH IN THE WAY OF ACCUMULATION...IF ANYTHING THEN JUST ENUF TO
MEASURE. QUIET THU AND FRI.

EXTENDED...ENVELOPE OF SOLNS IN THE GFS ENSEMBLE IS SHOWING MORE
SPREAD FOR THE LOW PRESSURE SYSTEM COMING OUT OF THE PLAINS ON FRI.
INSTEAD OF A COUPLE OF CLUSTERS...THE LOCATION OF THE LOW COULD BE
ANYWHERE FROM SRN INDIANA TO GA ON SAT MORNING. BEST COURSE OF
ACTION AT THIS TIME WL BE TO LEAVE THE FCST ALONE AND KEEP CHC OF
RAIN AND SNOW FOR FRI NT AND SAT. AFTER THAT BOTH GFS AND ECMWF HAVE
MAINLY AN UPR RDG OVR THE AREA. THEY BOTH HAVE A LITTLE WAVE THAT
COULD SUPPRESS THE RDG SOMEWHERE BETWEEN SUNDAY AND MONDAY BUT WITH
THE DIFFERENCES IN TIMING AND THE UNCERTAINTY ABOUT HOW STRONG THE
WAVE WILL BE WILL LEAVE OUT ANY MENTION OF PRECIP AT THIS TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING 15Z WED TO 6Z
THU ALL OF IND CWA.

&&

PUBLIC...CP
AVIATION...JAS
Hazardous weather outlook, Feb 10, 4:46 PM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EST TUE FEB 10 2009

INZ021-028>031-035>049-051>057-060>065-067>072-112200-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
446 PM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. LIGHTNING IS ALWAYS A
THREAT WITH AND THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...HIGH WIND WARNING FROM 10 AM WEDNESDAY TO 1 AM THURSDAY...

WINDS GUSTING TO 55 MPH AND HIGHER WILL OCCUR WEDNESDAY. WIND OF THIS
STRENGTH CAN CAUSE WIDESPREAD DAMAGE. WITH A SATURATED GROUND FROM
RECENT SNOW MELT AND ADDITIONAL RAINFALL EXPECTED TREES COULD
EASILY BE TOPPLED IN THE STRONG WIND. IN ADDITION TO TREE
DAMAGE...POWER OUTAGES COULD ALSO OCCUR AS LOOSE TREE BRANCHES AND
TREES COULD FALL INTO POWER LINES.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND AND
LIGHTNING.

HEAVY RAIN IS EXPECTED ON WEDNESDAY. THE COMBINATION OF SNOW MELT
AND ADDITIONAL RAINFALL WILL ALLOW LOWLAND FLOODING TO DEVELOP
ALONG MOST RIVERS IN CENTRAL INDIANA. SEE THE LATEST HYDROLOGIC
STATEMENT FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON WEDNESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The radar

The Evansville,IN radar (KVWX), 50 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

42 flood, 7 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Knox

When
February 11, 12:00 AM EST to 1:11 PM EST
Where
Knox County, 0.54 mi E of Vincennes
Reported by
Trained Spotter
Coordinates
38.680, -87.510

The rainfall total since midnight was 1.50 inches.

Heavy Rain, Madison

When
February 11, 12:00 AM EST to 2:23 PM EST
Where
Madison County, Alexandria
Reported by
COOP Observer
Coordinates
40.270, -85.670

The rainfall total as of 1423 EST was 1.50 inches in Alexandria.

Heavy Rain, Hamilton

When
February 11, 12:00 AM EST to 3:42 PM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Reported by
Trained Spotter
Coordinates
39.970, -86.110

A retired National Weather Service Meteorologist reported 1.77 inches of rainfall since 0640 EST and a storm total of 2.75 inches. Begin time of event is roughly estimated.

Heavy Rain, Morgan

When
February 11, 12:00 AM EST to 5:06 PM EST
Where
Morgan County, 3.5 mi S of Paragon
Reported by
Trained Spotter
Coordinates
39.350, -86.560

A storm total of 1.67 inches was reported. The event begin time is roughly estimated.

Heavy Rain, Hamilton

When
February 11, 12:00 AM EST to 7:33 PM EST
Where
Hamilton County, 3 mi S of Sheridan
Reported by
Trained Spotter
Coordinates
40.087, -86.220

A storm total of 2.05 inches of rainfall was recorded. The event begin time is roughly estimated. This same observer also reported a 72 MPH wind gust on this day, as documented separately in this publication.

Heavy Rain, Hendricks

When
February 11, 7:00 AM EST to 3:28 PM EST
Where
Hendricks County, 1.74 mi NW of Speedway Arpt
Reported by
Trained Spotter
Coordinates
39.820, -86.370

A CoCoRaHS Observer reported a storm total of 3.35 inches. Time of event begin time is estimated.

Heavy Rain, Marion

When
February 11, 7:00 AM EST to 5:06 PM EST
Where
Marion County, 1.38 mi S of Castleton
Reported by
COOP Observer
Coordinates
39.880, -86.050

A storm total of 1.74 inches of rainfall was reported. The event begin time is roughly estimated.

Flood, Vermillion

When
February 11, 9:15 AM EST to February 23, 4:15 AM EST
Where
Vermillion County, 2.31 mi E of Summit Grove to 0.94 mi ENE of Summit Grove
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.733, -87.357

Bottomlands and low lying county roads flooded occurred along the Wabash River in Vermillion County, including in and near Montezuma, due to heavy rain.

Flood, Parke

When
February 11, 9:15 AM EST to February 23, 4:15 AM EST
Where
Parke County, 1.44 mi W of Mecca to 0.54 mi W of Mecca
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.733, -87.357

Bottomlands and low lying county roads flooded occurred along the Wabash River in Parke County, including in and near Montezuma, due to heavy rain.

Flood, Parke

When
February 11, 10:00 AM EST to 7:15 PM EST
Where
Parke County, 0.87 mi SW of Brazil Jct to 1.65 mi WSW of Coloma
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.770, -87.340

Flooding was reported on County Road 510 South, just south of US 36.

Flood, Tippecanoe

When
February 11, 10:30 AM EST to February 20, 7:00 PM EST
Where
Tippecanoe County, 0.27 mi WSW of Elston to 1.32 mi NE of West Lafayette
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.398, -86.905

Flooding occurred along the Wabash River in Tippecanoe County, including in and near Lafayette, due to heavy rain.

Flood, Vigo

When
February 11, 11:14 AM EST to 7:15 PM EST
Where
Vigo County, 2.96 mi WNW of Prairieton to 1.11 mi WSW of Vigo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.384, -87.532

Road closures due to high water were reported to have occurred county-wide.

Flood, Vigo

When
February 11, 12:00 PM EST to February 23, 4:15 AM EST
Where
Vigo County, 0.7 mi N of Sycamore Park to 0.34 mi E of Sycamore Park
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.510, -87.427

Lowlands and low lying roads flooded along the Wabash River in Vigo County, including in and near Terre Haute, due to heavy rain.

Flood, Sullivan

When
February 11, 1:00 PM EST to February 26, 12:00 AM EST
Where
Sullivan County, 5.15 mi WNW of Graysville to 5.04 mi WNW of Graysville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.142, -87.662

Flooding occurred along the Wabash River in Sullivan County, including near Hutsonville, Illinois, due to heavy rain.

Flood, Vigo

When
February 11, 1:35 PM EST to 7:15 PM EST
Where
Vigo County, 0.63 mi ESE of Whitcomb Hgts to 1.37 mi ENE of Terre Haute
Cause
Heavy Rain
Reported by
Public
Coordinates
39.478, -87.419

South 6th Street and Ohio Street was flooded in addition to other intersections.

Flood, Vigo

When
February 11, 1:40 PM EST to 7:15 PM EST
Where
Vigo County, 1.17 mi SSW of Woodridge to 1.05 mi SSW of Woodridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.435, -87.339

A portion of the interchange at Interstate 70 and State Route 46 was closed due to flooded roadways.

Flood, Fountain

When
February 11, 1:43 PM EST to 7:15 PM EST
Where
Fountain County, 0.11 mi E of Attica to 0.64 mi NW of Attica Riley Fld Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.300, -87.248

Seven unspecified roads were closed due to high water.

Flood, Montgomery

When
February 11, 1:45 PM EST to February 13, 12:45 AM EST
Where
Montgomery County, 1.74 mi NE of Yountsville to 1.51 mi N of Crawfordsville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.045, -86.943

Flooding occurred along Sugar Creek in Montgomery County, including in and near Crawfordsville, due to heavy rain.

Flood, Vigo

When
February 11, 1:50 PM EST to 7:15 PM EST
Where
Vigo County, 1.74 mi W of Larimer Hill to 1.87 mi W of Larimer Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.447, -87.502

The bridge on State Route 40 at Sugar Creek was closed due to high water.

Flood, Hendricks

When
February 11, 2:02 PM EST to 7:15 PM EST
Where
Hendricks County, 0.72 mi S of Danville to 0.73 mi SSW of Danville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.760, -86.533

A flooded roadway was reported at State Route 39 North and United States 36.

Flood, Clinton

When
February 11, 2:32 PM EST to 7:15 PM EST
Where
Clinton County, 1.26 mi NNW of Frankfort to 1.76 mi W of Frankfort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.297, -86.530

Two Frankfort, Indiana residences of unspecified location were evacuated due to high water. Sandbags were put in place near the high school. State Route 28 was closed due to flooding. Report was received by the Frankfort police.

Flood, Fountain

When
February 11, 3:00 PM EST to February 21, 9:00 AM EST
Where
Fountain County, 3.16 mi NW of Covington to 0.75 mi NNW of Covington
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.160, -87.446

Flooding occurred along the Wabash River in Fountain County, including in and near Covington, due to heavy rain.

Flood, Warren

When
February 11, 3:00 PM EST to February 21, 9:00 AM EST
Where
Warren County, 1.77 mi NE of Foster to 4.35 mi SE of Johnsonville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.166, -87.443

Flooding occurred along the Wabash River in Warren County, including near Covington in Fountain County, due to heavy rain.

Flood, Vermillion

When
February 11, 3:00 PM EST to February 21, 9:00 AM EST
Where
Vermillion County, 3.87 mi N of Perrysville to 4.34 mi NE of Rileysburg
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.106, -87.422

Flooding occurred along the Wabash River in Vermillion County, including near Covington in Fountain County, due to heavy rain.

Flood, Hendricks

When
February 11, 3:20 PM EST to 7:15 PM EST
Where
Hendricks County, 1.35 mi NNW of Speedway Arpt to 1.21 mi NE of Brownsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.817, -86.363

Small streams in Brownsburg were out of their banks due to heavy rainfall.

Flood, Madison

When
February 11, 3:25 PM EST to 7:15 PM EST
Where
Madison County, 0.66 mi NE of Alexandria to 1.73 mi WNW of Gimco City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.276, -85.660

Small streams were out of their banks due to heavy rain. Pipe Creek was within one foot of a bridge (likely State Route 9/South Park Avenue).

Flood, Sullivan

When
February 11, 3:30 PM EST to February 26, 8:45 AM EST
Where
Sullivan County, 1.77 mi SSW of Riverton to 2.38 mi WNW of Merom
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.997, -87.594

Flooding occurred along the Wabash River in Sullivan County, including in and near Riverton, due to heavy rain.

Flood, Hancock

When
February 11, 4:00 PM EST to 6:00 PM EST
Where
Hancock County, 1.77 mi W of New Palestine to 1.85 mi WSW of New Palestine
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.716, -85.913

An un-named creek near County Road 600 West and Stinemyer Road was partially blocked by debris, causing the water to flow over the road at a depth of 2 to 3 inches.

Flood, Vermillion

When
February 11, 4:00 PM EST to February 20, 12:00 PM EST
Where
Vermillion County, 0.38 mi E of Clinton Arpt to 0.59 mi E of Clinton Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.700, -87.393

Extensive lowlands and low lying county roads flooded along the Wabash River in Vermillion County, including in and near Montezuma, due to heavy rain. Flood end time is approximate.

Flood, Parke

When
February 11, 4:00 PM EST to February 20, 12:00 PM EST
Where
Parke County, 2.2 mi NNW of Hudnut to 0.94 mi NNE of Hudnut
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.700, -87.393

Extensive lowlands and low lying county roads flooded along the Wabash River in Parke County, including near Lyford, due to heavy rain. The end time of flood is approximate.

Flood, Hendricks

When
February 11, 4:15 PM EST to 7:15 PM EST
Where
Hendricks County, 1.24 mi NE of Tilden to 1.95 mi NE of Tilden
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
39.832, -86.412

White Lick Creek was out of its banks due to heavy rainfall.

Flood, Clay

When
February 11, 4:30 PM EST to February 13, 4:30 PM EST
Where
Clay County, 1.76 mi N of Bowling Green to 1.22 mi NNW of Bowling Green
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.405, -86.999

Flooding occurred along the Eel River in Clay County, including in and near Bowling Green, due to heavy rain.

Flood, Greene

When
February 11, 5:15 PM EST to February 18, 6:45 AM EST
Where
Greene County, 0.72 mi E of Plummer to 1.32 mi N of Shawnee Arpt Bloomfo
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.979, -86.967

Flooding occurred along the White River in Greene County, including in and near Elliston, due to heavy rain. It extensively affected agricultural land and county roads.

Flood, Greene

When
February 11, 6:00 PM EST to February 18, 11:15 AM EST
Where
Greene County, 1.2 mi ESE of Ilene to 2.06 mi N of Slinkard
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.922, -87.100

Flooding occurred along the White River in Greene County, including in and near Newberry, due to heavy rain. It extensively affected agricultural land and some county roads.

Flood, Morgan

When
February 11, 7:00 PM EST to February 15, 10:15 AM EST
Where
Morgan County, 2.1 mi WSW of Exchange to 2.18 mi SE of Centerton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.492, -86.358

Flooding occurred along the White River in Morgan County, including near Centerton, due to heavy rain.

Flood, Morgan

When
February 11, 8:00 PM EST to February 15, 12:00 PM EST
Where
Morgan County, 1.89 mi SE of Beech Grove to 0.93 mi SSE of Beech Grove
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.504, -86.421

Flooding occurred along the White River in Morgan County, including near Centerton, due to heavy rain. It extensively flooded agricultural lands. To a much lesser degree it affected some low lying roads and possibly a few homes.

Flood, Owen

When
February 11, 9:45 PM EST to February 16, 7:45 PM EST
Where
Owen County, 1.09 mi E of Spencer to 0.34 mi W of Romona
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.282, -86.750

Flooding occurred along the White River in Owen County, including in and near Spencer, due to heavy rain. It affected county roads and agricultural land.

Flood, Knox

When
February 11, 9:45 PM EST to February 21, 3:30 AM EST
Where
Knox County, 4.41 mi SSW of Willis to 5.39 mi SE of Iona
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.508, -87.371

Flooding occurred along the White River in Knox County, including in and near Petersburg, due to heavy rain.

Flood, Shelby

When
February 11, 11:15 PM EST to February 13, 10:00 AM EST
Where
Shelby County, 1.88 mi W of Shelbyville to 1.6 mi NNW of Shelbyville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.521, -85.815

Flooding occurred along the Big Blue River in Shelby County, including in and near Shelbyville, due to heavy rain.

Flood, Knox

When
February 11, 11:15 PM EST to February 19, 7:30 PM EST
Where
Knox County, 0.28 mi E of Edwardsport to 0.9 mi SE of Westphalia
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.820, -87.245

Flooding occurred along the White River in Knox County, including in and near Edwardsport, due to heavy rain. It affected most bottomlands and some county roads.

Flood, Daviess

When
February 11, 11:15 PM EST to February 19, 7:30 PM EST
Where
Daviess County, 5.3 mi WNW of Plainville to 5.29 mi NNW of Plainville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.820, -87.245

Flooding occurred along the White River in Daviess County, including near Edwardsport in Knox County, due to heavy rain. It affected most bottomlands and some county roads.

Flood, Marion

When
February 12, 2:00 AM EST to February 14, 12:15 PM EST
Where
Marion County, 1.5 mi NNE of Allisonville to 1.8 mi SSW of Ravenswood
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.921, -86.072

Flooding occurred along the White River in Marion County, including in and near Nora, due to heavy rain. It affected the Ravenswood area, 86th Street area, 69th Street, and east 77th Street.

Flood, Hamilton

When
February 12, 2:15 AM EST to February 14, 1:45 AM EST
Where
Hamilton County, 0.72 mi SSW of Noblesville to 2.79 mi N of Noblesville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Other Federal Agency
Coordinates
40.041, -86.027

Extensive lowland flooding occurred along the White River in Hamilton County, including in and near Noblesville, due to heavy rain. It affected agricultural land, Riverwood, campgrounds, the 116th Street area, parking of vehicles, and the lowest lying homes. Estimated flood damage is a rough estimate.

Flood, Madison

When
February 12, 2:30 AM EST to February 13, 8:15 AM EST
Where
Madison County, 0.72 mi SSW of Woodlawn Hgts to 1.21 mi ENE of Anderson
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.121, -85.687

Minor flooding occurred along the White River in Madison County, including in and near Anderson, due to heavy rain. It affected local parks and low lying farmland.

Flood, Marion

When
February 12, 7:30 AM EST to February 14, 12:00 PM EST
Where
Marion County, 1.47 mi SSE of Nora to 0.73 mi SSW of Ravenswood
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.901, -86.118

Minor flooding occurred along the White River in Marion County, including in and near Ravenswood, due to heavy rain. It affected a few streets and surrounded low lying homes. The end time of the event is estimated.

Flood, Knox

When
February 12, 5:30 PM EST to February 22, 4:00 AM EST
Where
Knox County, 2.32 mi SSW of Decker to 3.12 mi SW of Decker
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.491, -87.541

Flooding occurred along the White River in Knox County, including in and near Hazleton, due to heavy rain. It affected most bottomlands, some higher bottomlands, and some roads.

Flood, Knox

When
February 13, 9:15 AM EST to February 25, 6:20 AM EST
Where
Knox County, 1.12 mi NNW of Vincennes to 3.43 mi SW of Emison
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.696, -87.526

Flooding occurred along the Wabash River in Knox County, including in and near Vincennes, due to heavy rain.

Flash Flood, Knox

When
February 13, 5:00 PM EST to February 23, 11:45 AM EST
Where
Knox County, 8.31 mi SW of Orrville to 10.34 mi W of Orrville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.380, -87.782

Extensive lowland flooding occurred along the Wabash River in Knox County, including near Mount Carmel, Illinois, due to heavy rain.

Flood, Knox

When
February 14, 8:00 AM EST to February 24, 2:30 PM EST
Where
Knox County, 1.26 mi N of Vincennes to 0.71 mi NNE of Vincennes
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.698, -87.516

Flooding occurred along the Wabash River in Knox County, including in and near Vincennes, due to heavy rain.

Flood, Lawrence

When
February 15, 7:30 AM EST to February 17, 8:00 AM EST
Where
Lawrence County, 1.95 mi ENE of Yockey to 1.03 mi WSW of Ft Ritner
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.792, -86.447

Flooding occurred along the East Fork White River in Lawrence County, including in and near Rivervale, due to heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156070, 156071, 156073, 156075, 157192, 156072, 156074, 156275, 156276, 156058, 156243, 156059, 156279, 156280, 156060, 156061, 156062, 156242, 156063, 156064, 156065, 156249, 156250, 156251, 156066, 156067, 156281, 156068, 156277, 156278, 156069, 156237, 156883, 156903, 156868, 156869, 156872, 156906, 156223, 156904, and more.